Alert archive / Alabama / Tornado Warnings in 2009

Tornado Warning 135, NWS Birmingham, AL

May 7, 20094 counties in Alabama

NWS Birmingham, AL issued this tornado warning at May 7, 2009, 7:19 AM CDT for 4 counties in Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2009, 7:19 AM CDT (12:19 UTC)
Expired
May 7, 2009, 7:53 AM CDT
In force
34 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Barbour County, AL, Bullock County, AL, Macon County, AL, Russell County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 0.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2009-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2009-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
468 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 071219
TORBMX
ALC005-011-087-113-071315-
/O.NEW.KBMX.TO.W.0135.090507T1219Z-090507T1315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
719 AM CDT THU MAY 7 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL BARBOUR COUNTY IN SOUTHEAST ALABAMA...
  NORTHEASTERN BULLOCK COUNTY IN SOUTHEAST ALABAMA...
  SOUTHEASTERN MACON COUNTY IN SOUTHEAST ALABAMA...
  SOUTHERN RUSSELL COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITY OF HURTSBORO...

* UNTIL 815 AM CDT

* AT 717 AM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES NORTHWEST OF
  GUERRYTON...OR 10 MILES WEST OF HURTSBORO...MOVING EAST AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  GUERRYTON BY 730 AM CDT...
  HURTSBORO AND 8 MILES SOUTH OF UCHEE BY 745 AM CDT...
  9 MILES NORTH OF SPRING HILL BY 805 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGE HAS BEEN REPORTED WITH THIS STORM  THIS STORM IS EXTREMELY 
DANGEROUS  TAKE COVER NOW

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3230 8501 3195 8531 3221 8564 3239 8544
TIME...MOT...LOC 1218Z 290DEG 20KT 3229 8557

$$

17/KLAWS
2 follow-up statements
000 
WWUS54 KBMX 071239
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
739 AM CDT THU MAY 7 2009

ALC005-011-087-113-071315-
/O.CON.KBMX.TO.W.0135.000000T0000Z-090507T1315Z/
BARBOUR AL-BULLOCK AL-RUSSELL AL-MACON AL-
739 AM CDT THU MAY 7 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 AM CDT FOR
SOUTHEASTERN MACON...SOUTHERN RUSSELL...NORTHEASTERN BULLOCK AND
NORTH CENTRAL BARBOUR COUNTIES...

AT 739 AM CDT...THE NATIONAL WEATHER SERVICE CONTINUES TO DETECT A
SEVERE THUNDERSTORM WITH STRONG ROTATION.  THIS TORNADO WAS LOCATED
NEAR CREEK STAND...OR NEAR HURTSBORO...MOVING EAST AT 25 MPH.

THE TORNADO WILL BE NEAR...
  UCHEE BY 745 AM CDT...
  7 MILES NORTH OF RUTHERFORD BY 755 AM CDT...
  HATCHECHUBBE BY 800 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3223 8555 3239 8543 3230 8501 3206 8522
TIME...MOT...LOC 1239Z 273DEG 21KT 3230 8543

$$

17/KLAWS
000 
WWUS54 KBMX 071253
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
753 AM CDT THU MAY 7 2009

ALC005-011-087-113-071303-
/O.CAN.KBMX.TO.W.0135.000000T0000Z-090507T1315Z/
BARBOUR AL-BULLOCK AL-RUSSELL AL-MACON AL-
753 AM CDT THU MAY 7 2009

...THE TORNADO WARNING FOR SOUTHEASTERN MACON...SOUTHERN RUSSELL...
NORTHEASTERN BULLOCK AND NORTH CENTRAL BARBOUR COUNTIES IS
CANCELLED...

LAT...LON 3223 8555 3239 8543 3230 8501 3206 8522
TIME...MOT...LOC 1253Z 290DEG 20KT 3222 8535

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at May 7, 7:00 AM CDT, 19 minutes earlier.

Area forecast discussion, May 7, 7:00 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
700 AM CDT THU MAY 7 2009

.UPDATE...FOR 12Z AVIATION.

&&

.DISCUSSION...

THIS MORNINGS ACTIVITY WILL PROVIDE A NICE FOCUSING MECH FOR
STRONGER AND ISOLATED SEVERE ACTIVITY AGAIN THIS AFTERNOON.
LOOKING AT PROGS...AREAS SOUTH OF THE BOUNDARY WILL BE ABLE TO
GENERATE SUMMER-LIKE INSTABILITY PARAMETERS GRANTED THEY SEE SOME
MORNING AND EARLY AFTERNOON SUNSHINE. OBVIOUSLY...THE MORE SURFACE
HEATING THE STEEPER THE LOW LEVEL LAPSE WILL BECOME BY MID
AFTERNOON. THIS WILL DEFINITELY GET STORMS GOING AFTER LUNCH...AND
THEY COULD BE QUITE NUMEROUS AS WE GO TOWARDS THE EVENING. IM NOT
TOO IMPRESSED BY THE UPPER LAPSE RATES AT THIS JUNCTURE...BUT WITH
MID LEVEL DRY AIR IN PLACE...THERE IS POTENTIAL FOR SKINNIER CAPE
VALUES ALOFT TO BECOME MUCH FATTER...ALLOWING FOR A MORE ROBUST
HAIL THREAT. OUTSIDE OF AN EXITING JET ALOFT...THE SHEAR
PARAMETERS ARE NOT IMPRESSIVE...ESPECIALLY IN THE LOW LEVELS. THIS
WOULD LEAD ME TO BELIEVE THAT THE STORMS MAY HAVE TROUBLE GETTING
ORGANIZED. HOWEVER...CLEARLY SEEING THE BOUNDARY IN PLACE...WOULD
TEND TO THINK THAT STORM ORGANIZATION WILL BE IN THE CARDS. MODELS
REALLY SEEM TO STRUGGLE WITH LOW LEVEL HELICITY VALUES AROUND A
BOUNDARY...SO I WOULD NOT TAKE ANY SEVERE THREAT OFF THE TABLE AT
THIS JUNCTURE...ESPECIALLY GIVEN THE LAST WEEK WORTH OF ACTIVITY.
THE STORMS WILL GENERALLY FORM ALONG THE FOCUS BOUNDARY AND DRIFT
SLOWLY TO THE SOUTHEAST. GIVEN THAT THE SHEAR VECTORS ARE ON THE
WEAK SIDE AND THE UPPER LAPSE RATES ARE FAIRLY MOIST
ADIABATIC...WILL TEND TO STICK TO THE THEORY THAT THE STORMS WILL
BE A BIT MORE DIURNALLY DRIVEN THAN IN PREVIOUS OVERNIGHT PERIODS.

LOOKS LIKE WE WILL CATCH A MUCH NEEDED REST ON FRIDAY AND PERHAPS
FOR A GOOD PART OF THE WEEKEND AS DRIER AIR PUSHES IN FROM THE
SOUTHWEST. IT WILL WARM SIGNIFICANTLY WITH THE WEAK RIDGING NOSING
IN SO HIGHS IN THE 90S WILL BE THE FORECAST...ESPECIALLY SOUTH.

THE BREAK COMES TO AN END QUICK BY MONDAY AS YET ANOTHER SAGGING
BOUNDARY AND JET STREAK SLOWLY PUSHES OVER CENTRAL ALABAMA. FOR
NOW...I AM NOT SEEING ANYTHING ORGANIZED AS FAR AS A WIDESPREAD SEVERE
THREAT...BUT WE WILL CERTAINLY HAVE TO WATCH CAREFULLY AS IT IS
THAT TIME OF YEAR. MODELS SEEM TO BE IN DECENT AGREEMENT THAT THE
FRONT WILL CLEAR THE AREA TUESDAY AND WEDNESDAY AND DRY AIR WILL
MOVE INTO THE AREA...BUT DONT WANT TO BITE TOO EARLY.

&&

.AVIATION...12Z TAF DISCUSSION.

LINE OF SHOWERS AND THUNDERSTORMS WILL SLOWLY SHIFT SOUTHWARD
THROUGH CENTRAL ALABAMA TODAY. IFR CONDITIONS WILL START OFF THE
TAF PERIOD WITH A SLOW RISE ON THE CEILINGS AND VIS THROUGH 18Z.
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY SOUTH OF
INTERSTATE 20 THIS AFTERNOON. SOME MVFR CEILINGS ARE EXPECTED TO
RETURN AFTER 06Z.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

17/88
Hazardous weather outlook, May 7, 5:32 AM CDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
532 AM CDT THU MAY 7 2009

ALZ011>015-017>050-081032-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
532 AM CDT THU MAY 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL ALABAMA ON THURSDAY
FROM AROUND NOON UNTIL 10 PM.  THE MAIN THREAT WITH THESE STORMS
WILL BE STRONG DAMAGING WINDS AND HAIL.  THE GREATEST POTENTIAL FOR
DEVELOPMENT IS EXPECTED TO BE GENERALLY SOUTH OF INTERSTATE 20
DURING THE EARLY TO MID AFTERNOON AND ALONG THE HIGHWAY 80 AND
INTERSTATE 85 CORRIDORS IN THE LATE AFTERNOON AND EARLY EVENING
HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
ON THURSDAY AFTERNOON.

17/KLAWS

In the hours before

Special weather statement, May 7, 5:04 AM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
504 AM CDT THU MAY 7 2009

ALZ035-036-041-043-071045-
AUTAUGA-CHILTON-COOSA-ELMORE-
504 AM CDT THU MAY 7 2009

...SIGNIFICANT WEATHER ALERT FOR AUTAUGA...CHILTON...COOSA AND ELMORE
COUNTIES UNTIL 545 AM CDT...

AT 502 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR WELONA...OR 13 MILES EAST OF CLANTON...MOVING
SOUTHEAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING
ARE EXPECTED WITH THIS STORM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, May 7, 5:12 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
512 AM CDT THU MAY 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 AM     HAIL             10 SW ROCKFORD          32.79N 86.34W
05/07/2009  E0.25 INCH       COOSA              AL   EMERGENCY MNGR

            SMALL HAIL REPORTED AT KELLYS CROSSROADS BY STATE EMA

&&

KLAWS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 5:48 AM CDTSevere Thunderstorm WarningBMXElmore, Macon, Tallapoosa27 min
May 7, 6:31 AM CDTSevere Thunderstorm WarningBMXElmore, Macon, Montgomery, Tallapoosa29 min
May 7, 6:43 AM CDTTornado WarningBMXBullock, Macon, Russell47 min
May 7, 7:11 AM CDTAreal Flood AdvisoryBMXChilton3 hr
May 7, 7:27 AM CDTSevere Thunderstorm WarningBMXAutauga, Elmore, Macon, Montgomery33 min
May 7, 7:32 AM CDTFlash Flood WarningBMXAutauga, Chilton, Coosa, Elmore, Lee, Macon and 2 more4 hr
May 7, 8:07 AM CDTFlash Flood WarningBMXAutauga, Elmore, Montgomery4 hr
May 7, 8:35 AM CDTSevere Thunderstorm WarningBMXBullock, Macon, Montgomery40 min
May 7, 9:11 AM CDTSevere Thunderstorm WarningBMXBullock, Macon34 min
May 7, 9:40 AM CDTFlash Flood WarningBMXBarbour, Bullock, Macon, Montgomery, Pike, Russell4 hr
May 7, 10:43 AM CDTFlash Flood WatchBMXAutauga, Barbour, Bibb, Bullock, Chambers, Chilton and 15 more13 hr
May 7, 11:24 AM CDTFlash Flood WarningBMXAutauga, Barbour, Bullock, Elmore, Lee, Macon and 3 more4 hr
May 7, 12:21 PM CDTRiver Flood WarningBMXElmore, Montgomery22 hr
May 7, 1:08 PM CDTSevere Thunderstorm WarningBMXBarbour37 min
May 7, 1:12 PM CDTTornado WarningBMXBarbour48 min
May 7, 1:30 PM CDTTornado WarningBMXBarbour39 min
May 7, 2:14 PM CDTRiver Flood WarningBMXMontgomery6 hr
May 7, 3:14 PM CDTAreal Flood WarningBMXAutauga, Barbour, Bullock, Elmore, Macon, Montgomery and 2 more3 hr
May 7, 3:14 PM CDTAreal Flood WarningBMXAutauga, Barbour, Bullock, Elmore, Macon, Montgomery and 2 more3 hr

Nearby

Tornado Warnings in Alabama, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.